Thyroid UK

Acid reflux drug linked to more than doubled risk of stomach cancer – study

One of our favourite classes of drugs to knock and cite for side-effects, now in an even more serious firing line:

Acid reflux drug linked to more than doubled risk of stomach cancer – study

There are more than 50m prescriptions for proton pump inhibitors in the UK, though they have previously been linked to side-effects and increased risk of death

theguardian.com/science/201...

12 Replies
oldestnewest

Interesting read hevella from you, i used to take Omeprazile for a few months and came off them- i would never take these again as the side effects at the time for me were awful and the long term use of them is dangerous. Doctors dish these so called safe drugs out like smarties and people think they are ok to use, instead of investigating why a person has these symptons its easy to chuck horrid ppi's at them.

Also to add to the cancer- dementia, alzheimers, hallucinations, other mental illnesses. 😨

4 likes
Reply

.... and the cost is ?? And the cost for T3 is .... ??

6 likes
Reply

From the article, referring to stomach cancer:

Daily use of PPIs was associated with a risk of developing the illness that was more than four times higher (4.55) than those who used it weekly. Similarly, when the drug was used for more than a year, the risk of developing stomach cancer rose five-fold, and as high as eight-fold after three or more years, the findings showed.

6 likes
Reply

Thanks Helvella!

This is also a good read:

theguardian.com/lifeandstyl...

Most of us, particularly at this time of year, recognise the symptoms of indigestion: feeling sick, pain at the top of the abdomen (dyspepsia) or behind the breastbone (heartburn) and lots of burping. You may also feel bloated and particularly full up, even after eating small meals. About a fifth of adults in the developed world get recurring bouts of indigestion that can be distressing and debilitating. There may be an obvious trigger – such as a vindaloo washed down by five pints – but, equally, there may not be anything obvious...

2 likes
Reply

Appalled to discover from friend who is endoscopy nurse, that if prescribed daily Aspirin, then automatically prescribed daily PPI as well to counter the effects of aspirin on stomach.

7 likes
Reply

Shocking!

3 likes
Reply

We trusted doctors/specialists at one time but I think confidence is dented when you read all of the above.

4 likes
Reply

And also prescribe ppi's when taking antibiotics!! My mum had been given the prescription but didnt take them.😨

1 like
Reply

Thanks, Helvella, for posting.

It is a timely reminder that medications which are prescribed can have repercussions for the patient. Why does it take so long to join up the dots and then state such and such will cause this or that. What is the patient to think who has taken them after being prescribed and have developed a more serious illness. Is research not done before they put out medications for use by the public?

T3, I believe, doesn't cause the patient problems unless they overdose, but the endocrinologists till don't provide the truth about it and they've also been untruthful about NDT which has been in use for a long time, seemingly safely.

3 likes
Reply

Article about aspirin and PPI's

pulsetoday.co.uk/clinical/c...

As well know in here more low stomach acid is misdiagnosed as high.

Plus PPI's can lower B12 and magnesium

3 likes
Reply

And yet a GP Partner, after I told him I'd done my research on PPIs and would not take them, informed me that thousands of lives had been transformed by PPIs. He also stated that if I didn't take them I was at risk of cancer.

I'd love to rub his nose in this study and blow him a raspberry.

4 likes
Reply

A great article but a stark warning. I was on a PPI for over ten years as I took a daily NSAID for pain from fibromyalgia..later diagnosed as hypothyroidism by Dr. Skinner. It was Dr Sarah Myhill who first alerted me to the dangers, so I stopped both and have to suffer the consequences, but am so glad that I did. I have since been warning friends and family against taking them. I have shared this article on Facebook and if members have Facebook account, it would be great if they could share too, so that we can spread the word, as GPs most certainly aren't.

1 like
Reply

You may also like...